Background: Concern about the adverse effects of statin therapy is often cited as a reason for avoiding these agents in patients who could potentially benefit from them. Myalgias, elevated creatine kinase (CK) and hepatic transaminase levels, and rhabdomyolysis have been reported with these agents. Although fatal rhabdomyolysis with statin therapy is estimated to be only 0.15 per 1 million prescriptions, cerivastatin (Baycol; withdrawn from the U.S. market) had a 12-fold greater risk. More than 200,000 patients may have stopped statin therapy altogether because of related fears. The true risks of using statins are unclear because previous analyses have focused on only one or two adverse reactions rather than examining all major effects. Kashani and colleagues performed a meta-analysis of statin trials to determine the risk of musculoskeletal, renal, and hepatic complications.
The Study: Randomized, double-blind statin trials reported before January 2006 were included in the meta-analysis. The study authors reviewed information on myalgia, rhabdomyolysis, CK and transaminase level elevations, and withdrawal or discontinuation of medication because of adverse effects. Studies that were not placebo controlled or that did not report adverse events were excluded. Data were evaluated on CK elevation, myalgias without CK elevation, rhabdomyolysis (defined as CK level at least 10 times the normal limit), transaminase elevations, and discontinuation of therapy because of any adverse events.
Results: Thirty-five studies involving 74,102 patients met all inclusion criteria. The mean follow-up period in the studies was 17 months (range, 1.5 to 64.8 months). Data on six currently available statins (atorvastatin [Lipitor], fluvastatin [Lescol], lovastatin [Mevacor], pravastatin [Pravachol], rosuvastatin [Crestor], and simvastatin [Zocor]) were analyzed; four studies on cerivastatin were evaluated separately.
As a group, statins did not differ from placebo with regard to risk of developing myalgias, CK elevations, rhabdomyolysis, or discontinuing the medication because of adverse events. In the 19 studies with follow-up periods longer than one year, there was a general trend toward increased rates of rhabdomyolysis, although this did not reach statistical significance. The calculated incidence of rhabdomyolysis remained less than one case per 1 million prescriptions, which is consistent with previous U.S. Food and Drug Administration (FDA) estimates. There was a class-wide increased risk of developing elevated transaminase levels compared with placebo (relative risk = 1.3); however, this risk remained small, with an estimated 4.3 cases per 1,000 patients treated.
When statins were examined individually, several significant findings were noted (see accompanying table). A nonsignificant trend toward higher rates of myalgias, CK elevations, and rhabdomyolysis with rosuvastatin was observed, but the relatively small number of patients in the reviewed trials may have prevented the ability to detect a change. Cerivastatin was the only statin that was significantly associated with rhabdomyolysis, which supports the rationale behind its withdrawal from the market.
|Adverse effects||Associated statins|
|Elevated transaminase levels||Fluvastatin (Lescol), lovastatin (Mevacor)|
|Elevated creatine kinase levels||None|
Conclusion: The authors conclude that statins are associated with a small increased risk of elevated transaminase levels that usually resolves with dose reduction or cessation of therapy. They also found that the number of patients discontinuing statin therapy because of adverse events was no different from patients taking placebo. Reviews confirmed that patients taking cerivastatin had a significantly higher risk of developing rhabdomyolysis, which supports the FDA decision to withdraw it from the U.S. market. Currently available statins as a class were not associated with an increased risk of myalgias, elevated CK levels, or rhabdomyolysis. A nonsignificant trend toward higher rates of rhabdomyolysis was observed among patients taking statins for longer periods, and a nonsignificant trend toward higher rates of myalgias, CK elevations, and rhabdomyolysis among patients taking rosuvastatin also was noted. Further studies to clarify these trends would be useful.